CIPN can be either temporary (reversible in 2 years) or permanent. It can present while undergoing CHEMO Therapy or any time after Chemo Therapy. It can cause nerve fiber damage or nerve fiber death depending on the agent used in individual patients and individual cancers. Chemotherapy induced peripheral neuropathy can present with either predominantly sensory symptoms or in some cases motor as well. It can be described as painful, numbness, or altered sensitivity to hot or cold.
CIPN causing agents include: Taxol/Paclitaxel, Abraxane, Albumenized Taxol (Taxotere) used in the treatment of Breast, Ovarian and Non-small cell Lung Cancers, Eribulin (also used in breast cancers), Carboplatin used both in breast and lung cancers, Oxaliplatin used in GI and Colon cancers, Velcade/ Bortezomib used for Myeloma Chemotherapy, and the not much used any longer Vincristine/Vinblastine ( the “O” in the pneumonic CHOP as its brand name is Oncovin). Agents used to treat HIV Aids can also cause a CIPN syndrome.
The symptom complex is usually related to pain and abnormal sensations in the hands, feet or both. Symptoms may be so troublesome that many choose to stop the life prolonging drugs rather than suffer the pain and dysesthesias of the CIPN.
Researchers trained by Dr. Stephen D’Amato at both the MAYO CLINIC (Rochester, MN.) and at the Johns Hopkins in Baltimore, MD. have independently shown the benefit of Scrambler Therapy for this adverse event / side effect of these life prolonging chemotherapeutic medications. Regis Professor Charles Loprinzi (Mayo) and Professor Thomas Smith (JH) have published several papers on this topic.
At CALMAR PAIN RELIEF we have treated many CIPN patients with amazing results. CIPN is one of the many neuropathic pain disorders treatable by the Calmar Scrambler Therapy device.